Montana, 2011High Wind in Montana, January 15, 2011
January 15, 2011 · NWS TFX · 1 event in 1 county or zone
A very strong westerly flow aloft produced high winds along the Rocky Mountain Front. Wind gusts in excess of 70 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong westerly flow aloft produced high winds along the Rocky Mountain Front. Wind gusts in excess of 70 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 14, 10:50 PM MST, 6 hours 31 minutes earlier.
Area forecast discussion, Jan 14, 10:50 PM MST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1050 PM MST FRI JAN 14 2011
.UPDATE...
CANCELLED WINTER WEATHER ADVISORY FOR HILL AND BLAINE
COUNTIES THIS EVENING AS MOISTURE PUSHES EASTWARD AND OUT OF THE
AREA. ELSEWHERE...AREAS OF FREEZING FOG WILL DEVELOP WITH
VISIBILITIES LESS THAN ONE MILE AT TIMES AND LOCALLY DENSE. GUSTY
WINDS HAVE BEEN REPORTED IN THE SILVER CITY AREA BUT GIVEN THE
HIGHLY LOCALIZED NATURE HAVE OPTED AGAINST A HIGH WIND WARNING FOR
NOW UNLESS MORE DATA INDICATES WIDESPREAD HIGH WINDS. LIGHT SNOW
WILL CONTINUE ALONG THE ROCKY MOUNTAIN FRONT WITH ADDITIONAL SNOW
ACCUMULATIONS OF 2 TO 4 INCHES THROUGH SATURDAY MORNING POSSIBLE
SO HAVE KEPT WINTER WEATHER ADVISORY ABOVE 5000 FEET THROUGH
SATURDAY MORNING. OTHERWISE...AN ARCTIC BOUNDARY OVER CENTRAL
MONTANA CONTINUES TO FLUCTUATE BUT SHOULD REMAIN STATIONARY
OVERNIGHT WITH ARCTIC AIRMASS PERSISTING FROM JUST SOUTH OF CTB-
GTF-LWT LINE AND ALL AREAS NORTH. COLD AIR SHOULD GRADUALLY
RETREAT ON SATURDAY. DEBATED A WIND CHILL ADVISORY FOR NORTH-
CENTRAL MONTANA BUT WINDS AT THE MOMENT ARE FAIRLY LIGHT AND WIND
CHILL VALUES ARE IN THE TEENS TO NEAR 20 BELOW ZERO SO HAVE HELD
OFF FOR THE TIME BEING. REMAINDER OF THE FORECAST IS ON TRACK SO
MADE NO FURTHER CHANGES. MLS
&&
.AVIATION...
UPDATED 0550Z.
MOIST NORTHWEST FLOW ALOFT WILL KEEP A WIDESPREAD MIX OF CLOUD COVER
WITH MVFR/IFR CEILINGS NORTH AND EAST OF A KCTB-KGTF-KLWT LINE AND
VFR CONDITIONS SOUTH OF THAT LINE. THE FRONTAL BOUNDARY IS EXPECTED
TO MEANDER BACK AND FORTH OVER THE NEXT 24 HOURS WITH OCCASIONAL
FLUCTUATIONS IN CEILING AND CLOUD COVER. AREAS OF LIGHT SNOW ARE
ALSO POSSIBLE WITH MOUNTAINS EXPECTED TO BE GENERALLY OBSCURED
THROUGH THE PERIOD. MPJ
&&
.PREV DISCUSSION...
/ISSUED 445 PM MST FRI JAN 14 2011/
TONIGHT THROUGH SUNDAY...MAJOR FORECAST CHALLENGE WILL CONTINUE TO
BE THE LOCATION OF AN ARCTIC FRONTAL BOUNDARY AND ASSOCIATED
TEMPERATURE FLUCTUATIONS WHICH HAS SETTLED SOUTHWARD ACROSS THE
FORECAST AREA TODAY...EXTENDING FROM JUST NORTH OF THE HELENA
VALLEY EASTWARD ACROSS THE NORTH FLANK OF THE LITTLE BELTS AS OF
EARLY THIS AFTERNOON. THIS COLD AIRMASS IS LIKELY CURRENTLY AT ITS
PEAK DEPTH AND SHOULD GRADUALLY SHALLOW/RETREAT BACK TO THE LATE
TONIGHT THROUGH SATURDAY. WARM WESTERLY FLOW ALOFT WILL GRADUALLY
ERODE THE COLD AIRMASS FROM ABOVE AND FROM THE SW THROUGH THE DAY
ON SATURDAY WITH SW PORTIONS OF N-CENTRAL MT LIKELY SEEING WARMING
BY SATURDAY AFTN/EVE...WITH STRONGER WEST WINDS ARRIVING SUNDAY
AND LIKELY ENTIRELY SWEEPING THE COLD AIRMASS OUT OF THE
REMAINDER OF NORTH CENTRAL MT BY SUNDAY AFTERNOON(AT LEAST
TEMPORARILY). SOUTH OF THIS BOUNDARY...RELATIVELY MILD CONDITIONS
WILL CONTINUE. MOIST WNW FLOW ALOFT WILL CONTINUE TO BRING
OROGRAPHICALLY ENHANCED PRECIP TO AREAS ALONG AND WEST OF THE
CONTINENTAL DIVIDE WITH ANOTHER AREA OF GENERALLY LIGHT SNOW
AFFECTING HILL AND BLAINE COUNTIES WHERE THE MOIST FLOW ALOFT
OVERRUNS A DEEPER PORTION OF THE COLD AIRMASS THAT EXTENDS NE
INTO THE CANADIAN PRAIRIES. WINTER WX ADVISORIES WILL CONTINUE
THROUGH TONIGHT FOR THESE AREAS WITH PRECIP EXPECTED TO END IN NE
ZONES SATURDAY MORNING AND DIMINISH OVER THE ROCKY MTN FRONT
REGION. PRECIP WILL INTENSIFY AGAIN ALONG THE CONTINENTAL DIVIDE
SATURDAY NIGHT AS A STRONGER BUNDLE OF UPPER LEVEL ENERGY AND JET
MAXIMUM APPROACHES FROM THE WEST. THIS WILL LEAD TO LEE-SIDE
SURFACE LOW DEVELOPMENT OVER CENTRAL/EASTERN MT ON SUNDAY WITH
WIDESPREAD MTN PRECIPITATION AND SCATTERED LOWER ELEVATION SHOWERS.
STRONG WINDS ASSOCIATED WITH THE INCOMING UPPER LEVEL ENERGY AND
SFC LOW DEVELOPMENT WILL LIKELY REQUIRE WIND HIGHLIGHTS FOR AREAS
ALONG THE ROCKY MTN FRONT LATE SUNDAY INTO SUNDAY NIGHT. HOENISCH
SUNDAY THROUGH FRIDAY...ONCE AGAIN THE MAIN FORECAST PROBLEM WILL
BE THE BATTLE BETWEEN THE RELATIVELY MILD PACIFIC AIRMASS AND THE
COLD CANADIAN AIRMASS. THE ECMWF AND GFS MODELS ARE ACTUALLY IN
PRETTY GOOD AGREEMENT ON WHERE THE FRONT BETWEEN THESE TWO
AIRMASSES WILL LIE AT LEAST THROUGH WEDNESDAY. THE TWO MODELS
HAVE ALMOST ALL THE FORECAST AREA IN MILD AIR ON SUNDAY. THEN THE
COLD AIRMASS SPREADS SOUTH SUNDAY NIGHT REACHING ALMOST AS FAR
SOUTH AS HELENA BY EARLY MONDAY. THEN THE MILD AIRMASS GRADUALLY
PUSHES NORTHEAST LATE MONDAY INTO TUESDAY POSSIBLY REACHING AS
FAR NORTHEAST AS HAVRE. THEN THE COLD AIRMASS SPREADS SOUTH
TUESDAY NIGHT. THE ECMWF GRADUALLY PUSHES THE MILD AIRMASS
NORTHEAST THURSDAY AND THURSDAY NIGHT. THE PREVIOUS RUN OF THE
GFS ALSO PUSHED MILD AIR NORTHEAST BUT HAD YET ANOTHER SHOT OF
COLD AIR SPREAD SOUTH OVER THE PLAINS ON THURSDAY. HOWEVER THE
LATEST RUN OF THE GFS IS MORE IN LINE WITH THE ECMWF IN THAT IT
KEEPS THE AREA IN MILD AIR ON THURSDAY. AS FAR AS PRECIPITATION
GOES THE MOUNTAINS SHOULD RECEIVE SIGNIFICANT SNOW SUNDAY INTO
MONDAY WITH THE EAST SLOPES RECEIVING LESSER AMOUNTS. THE
GEM/ECMWF/GFS MODELS ALL HAVE A DECENT AMOUNT OF PRECIPITATION
OVER NORTH CENTRAL MONTANA SUNDAY AND SUNDAY NIGHT SO HAVE
INCREASED THE CHANCES OF SNOW IN THAT REGION. MODELS ARE IN
AGREEMENT IN DECREASING PRECIPITATION OVER THE AREA AFTER MIDWEEK
WHICH IS IN LINE WITH THE INHERITED FORECAST TREND. HOWEVER AM
LEERY OF GOING DRY OVER THE PLAINS LATER IN THE WEEK PER THE
INHERITED FORECAST SO HAVE MENTIONED A SLIGHT CHANCE OF SNOW.
BLANK
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF -2 33 28 47 / 10 10 30 20
CTB -7 13 13 45 / 10 10 20 10
HLN 33 40 33 46 / 10 10 30 40
BZN 36 40 31 42 / 10 50 30 60
WEY 21 33 23 29 / 70 90 70 90
DLN 33 37 32 44 / 10 10 30 60
HVR -6 0 -1 27 / 40 60 10 30
LWT -3 28 21 44 / 10 10 20 40
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 5 AM MST SATURDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jan 14, 9:53 PM MST, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
953 PM MST FRI JAN 14 2011
MTZ009-048-160500-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
953 PM MST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT ABOVE 5000 FEET UNTIL 5 AM
MST SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MTZ008-010>015-044>047-049>055-160500-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
953 PM MST FRI JAN 14 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, North Rocky Mountain Front
- When
- January 15, 5:21 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
A wind gust to 73 mph was reported at East Glacier Park 8SE (the Deep Creek RAWS site).
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Washington, January 15 to 20, 2011$2.2 million · 5 events
- Wildfire in South Carolina, January 15, 2011$1.0 million · 1 event
- Lake-Effect Snow in New York, January 15 to 16, 2011$100,000 · 4 events
- High Surf in Hawaii, January 15 to 17, 201115 events
- Winter Storm in Wyoming, January 15 to 18, 20117 events
- Avalanche in Colorado, January 15, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278467.